Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 11, 2013, 12:56 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2013, 12:56 PM MDT (18:56 UTC)
- Expired
- Jul 11, 2013, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 1:51 PM MDT | FLASH FLOOD | Hildale, UT | SEVERAL ROADS AND BRIDGES OVERTAKEN IN COLORADO CITY FROM SHORT CREEK FLOWING SOUTH FROM HILDALE UTAH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
739 WGUS55 KSLC 111856 FFWSLC UTC025-053-112200- /O.NEW.KSLC.FF.W.0007.130711T1856Z-130711T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1256 PM MDT THU JUL 11 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN KANE COUNTY IN UTAH SOUTHEASTERN WASHINGTON COUNTY IN UTAH * UNTIL 400 PM MDT * AT 1248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER SOUTHERN END OF ZION NATIONAL PARK. SLOT CANYONS IN THIS AREA ARE EXPECTED TO BE VULNERABLE TO FLASH FLOODING UNTIL AROUND 4PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3723 11314 3725 11282 3701 11282 3700 11315 $$ MCINERNEY
2 follow-up statements
974 WGUS75 KSLC 112035 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 235 PM MDT THU JUL 11 2013 UTC025-053-112200- /O.CON.KSLC.FF.W.0007.000000T0000Z-130711T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT-KANE UT- 235 PM MDT THU JUL 11 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES... AT 230 PM MDT...FLASH FLOODING HAS OCCURRED ALONG SHORT CREEK LOCATED IN SOUTHEAST WASHINGTON COUNTY. FLOODING CROSSED THE UTAH/ARIZONA BORDER FLOWING SOUTH AND OVERTOPPED ROADS IN HILDALE, ARIZONA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3723 11314 3725 11282 3701 11282 3700 11315 $$ MCINERNEY
909 WGUS75 KSLC 112153 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 353 PM MDT THU JUL 11 2013 UTC025-053-112202- /O.EXP.KSLC.FF.W.0007.000000T0000Z-130711T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT-KANE UT- 353 PM MDT THU JUL 11 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MDT FOR SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES... FLASH FLOODING ACROSS AREAS OF SOUTHEAST WASHINGTON COUNTY HAS ATTENUATED. AS SUCH...THE FLASH FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO EXPIRE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3723 11314 3725 11282 3701 11282 3700 11315 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 10:18 AM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 11, 10:18 AM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1018 AM MDT THU JUL 11 2013 .SYNOPSIS...A MOIST AIRMASS OVER ARIZONA IS BEGINNING TO SURGE NORTHWARD AS SOUTHWEST FLOW DEVELOPS OVER THE GREAT BASIN. THIS PATTERN WILL REMAIN IN PLACE THROUGH NEXT WEEK. && .DISCUSSION...DEEP MONSOONAL MOISTURE HAS MADE A MARKED SURGE NORTH THROUGH THE EASTERN GREAT BASIN STATES OVER LAST 12 HOURS TIME. SURFACE DEWPOINTS REMAIN ON THE DRY SIDE ACROSS NORTHERN PORTIONS OF THE STATE ATTM BUT ARE CLIMBING QUITE RAPIDLY ACROSS THE SOUTH...NOW IN THE LOW TO MID 50S IN MANY AREAS. INCREASING RETURNS ON BOTH KMTX/KICX HAVE SPREAD INTO THE MOUNTAINS AND MOST POINTS WEST BENEATH ROBUST CLOUD SHIELD COVERING MUCH OF THE STATE. ANTICIPATING SCOPE OF SHOWER ACTIVITY WILL INCREASE QUITE RAPIDLY THIS AFTERNOON WITH DESTABILIZATION AS SHORT TERM GUIDANCE SUGGESTS...THOUGH SAID CLOUD COVER WILL LIMIT MAX TEMPS AND AREAL SCOPE OF THUNDERSTORM POTENTIAL THIS AFTERNOON. PRIMARY OPERATIONAL FOCUS TODAY WILL BE MONITORING POTENTIAL FLASH FLOOD THREATS AS THE DAY WEARS ON. RETAINING MODERATE FLASH FLOOD FORECAST FOR THE PARKS AS PLENTY OF MOISTURE ALREADY PRESENT ACROSS THE SOUTH WITH AFOREMENTIONED CLOUD COVER AND LACK OF SIGNIFICANT INSTABILITY THE LIMITING FACTORS TO POTENTIAL DEEP UPDRAFT FORMATION. ANY BREAK TO CLOUD COVER WILL RAPIDLY DESTABILIZE THE ATMOSPHERE THIS AFTERNOON PROMPTING A THREAT OF LOCALLY HEAVY RAIN. SHORT WAVE OVER WESTERN ARIZONA NOTED IN WATER VAPOR SPARKING WIDESPREAD CONVECTION FROM THE GRAND CANYON WEST THROUGH VEGAS THIS MORNING. STEERING FLOW TRACKING THIS FEATURE SLOWLY NORTH NORTHWEST AND EXPECT A SIMILAR TRAJECTORY TO CONTINUE TODAY. HRRR- 3KM HAS LATCHED ONTO THIS AND SUGGESTS POCKETS OF HEAVY RAIN DEVELOPING THIS AFTERNOON ACROSS THE SOUTHWEST FROM ROUGHLY KANAB/BRYCE AND POINTS WEST. NOTED CLEARING IN SATELLITE ATTM COMBINED WITH SHORT WAVE TRACK SUGGESTS AREAS IN AROUND DIXIE/ZION NATIONAL PARK HAVING THE HIGHEST POTENTIAL FOR HEAVY RAINERS AND THUNDERSTORM ACTIVITY. UPDATED EARLIER TO INCREASE POPS ACROSS THE WEST...ADDED MENTION OF THUNDER IN SOUTHWEST THIS MORNING AND INCREASE CLOUD COVER TODAY PER LATEST OBSERVATIONS. LOOKING UPSTREAM...TROUGH OVER THE PACNW REGION WILL SWING WELL NORTH ALONG THE US/CANADA BORDER LATE TODAY INTO TOMORROW MORNING. ASSOCIATED JET WILL GRADUALLY NOSE INTO NORTHERN PORTIONS HOWEVER... FLATTENING RIDGE AND ALLOWING DECENT NEAR 700MB COLD ADVECTION ACROSS THE NORTH/WEST. EXTENSIVE RAINFALL CURRENTLY OVER CENTRAL NEVADA ATTM WILL LIKELY BE MAINTAINED TONIGHT AS BEST FORCING MOVES INTO NORTHERN UTAH/WASATCH FRONT. WILL LOOK HARD AT OVERNIGHT POPS TO SEE IF AN INCREASE IN PRECIP POTENTIAL IS WARRANTED. ACTIVE PATTERN TO BE MAINTAINED THROUGH THE WEEKEND AS RIDGE AXIS REMAINS JUST EAST AND SOUTHERLY MOISTURE TAP REMAINS STOUT WITH PWAT REMAINING AT OR OVER 1 INCH. SUBTLE WAVES WILL LIKELY PROVIDE FOCUSED COVERAGE OF SHOWERS/STORMS THOUGH EACH ONE REMAINS DIFFICULT TO DISCERN UNTIL ROUGHLY A DAY OUT. SUBTLE DRYING FROM THE WEST EARLY NEXT WEEK THOUGH EXPECT REMNANT LOW LEVEL MOISTURE WILL BE CHALLENGING TO SCOUR UNTIL MID/LATE WEEK AT THE EARLIEST. && .AVIATION...LIGHT SOUTHERLY WINDS WILL PREVAIL AT KSLC UNTIL ABOUT 17-18Z THEN SWITCH TO THE NORTHWEST. THERE IS A 20 PERCENT CHANCE THAT WINDS WILL SHIFT BEFORE 17Z. EXTENSIVE CLOUD COVER IS EXPECTED TO PERSIST ACROSS THE TERMINAL TODAY THROUGH TONIGHT WITH CIGS MOSTLY REMAINING ABOVE 7 KFT. THERE IS A 20 PERCENT CHANCE OF A THUNDERSTORM AFFECTING THE TERMINAL DURING THE 21-03Z TIMEFRAME. STEADIER LIGHT RAIN IS POSSIBLE AFTER 03Z WITH A 30 PERCENT CHANCE OF CIGS DROPPING BELOW 7 KFT. && .FIRE WEATHER...MOISTURE IS INCREASING FROM THE SOUTH ACROSS THE DISTRICT TODAY. EXTENSIVE CLOUD COVER ASSOCIATED WITH THIS MOISTURE WILL LIKELY LIMIT BOTH AFTERNOON HEATING AND THUNDERSTORM CHANCES ACROSS THE MOUNTAINS AND WEST. HOWEVER A FEW THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. INITIALLY ANY STORMS WHICH FORM WILL LIKELY BE DRY WITH STRONG GUSTY WINDS...ESPECIALLY OVER THE NORTH AND EAST...THEN STORMS SHOULD TRANSITION TO WET BY THIS EVENING. THIS MOISTURE IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEKEND AND INTO AT LEAST EARLY NEXT WEEK. THIS WILL RESULT IN COOLER TEMPERATURES...HIGHER HUMIDITY...AND A CHANCE FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS EACH DAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/WILENSKY/ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 11, 2:45 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 AM MDT THU JUL 11 2013 UTZ001>016-019>021-517-518-WYZ021-121300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 245 AM MDT THU JUL 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL OVERSPREAD THE REGION. THIS WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. INITIALLY DRY THUNDERSTORMS WILL BRING THE THREAT OF GUSTY AND ERRATIC OUTFLOW WINDS. THIS THREAT WILL MOVE NORTHWARD FROM SOUTHERN UTAH INTO CENTRAL AND WESTERN UTAH AS THE DAY PROGRESSES. WITH DEEPER MOISTURE ESTABLISHING ACROSS SOUTHERN UTAH...THERE WILL BE A THREAT OF FLASH FLOODING FROM LOCALLY HEAVY RAINFALL ESPECIALLY ACROSS BURN SCARS AND SLOT CANYONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCALLY HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING CAN BE EXPECTED THROUGH EARLY NEXT WEEK. THE THREAT IS GREATEST FOR BURN SCARS AND SLOT CANYONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:06 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 114 min |
| Jul 11, 5:17 PM MDT | Special Weather Statement | SLC | Morgan, Weber | 43 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.